Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 144, NWS Birmingham, AL

August 19, 2019Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 19, 2019, 1:36 PM CDT for Perry County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2019, 1:36 PM CDT (18:36 UTC)
Expired
Aug 19, 2019, 2:00 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Perry County, AL

The radar

The Birmingham radar (KBMX), 77 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.6 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:57 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 19, 12:57 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1257 PM CDT Mon Aug 19 2019

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0356 AM CDT Mon Aug 19 2019/
Today and Tonight.

This AM we have mid and high cloudiness noted on satellite. Some of
this could stick with us today in conjunction with a weak upper
disturbance. However, we continue to be in a very warm humid low
level flow which will help us heat up. Afternoon convection is
expected today with heating and will be aided some by the shortwave
moving through the weak upper flow around the Texas upper ridge and
across Central Alabama. However, with similar 1000-850 mb thickness
values expected today for portions of Central Alabama in advance and
outside of convection, we could still heat up sufficiently to hit
heat advisory criteria. With the ongoing heat building over the last
few days, will go on the side of caution. With that said, will not
be issuing for the whole area, just for a band of higher heat values
from the west-northwest counties to around MGM including the BHM
metro. Activity is expected to taper off by mid evening as we lose
heating and disturbance rotates through. Overnight temperatures
tonight should be similar to this morning.

08

.LONG TERM...
/Updated at 0356 AM CDT Mon Aug 19 2019/
Tuesday through Sunday.

Much of the extended forecast remains on track for this update. On
Tuesday, high pressure sits over the eastern Plains while a large
anticyclone remains over the western Atlantic. In between these two
circulations, a weak low-level inverted trough and low height center
will situate over portions of the Southeast including southern
Georgia and the Florida Panhandle as southeasterly anticyclonic flow
aloft shifts the disturbance slowly westward over the forecast area
through Wednesday. This feature will provide support for afternoon
convection as we begin to see lower temperatures with highs
decreasing into the low to mid 90s, although higher humidity levels
will make it feel a bit warmer. The overall wind and height fields
become rather messy on Thursday with the aforementioned weak
troughing becoming much less defined, but with the Bermuda High
extending to our southeast, a few periods of southerly low-level
winds appear likely enough to continue fueling a moist airmass
such that scattered to numerous afternoon thunderstorms can be
expected during peak heating on Thursday and Friday.

Meanwhile, deep-layer troughing deepens over the eastern CONUS by
the end of the week driving a cold front south through the Ohio and
Tennessee Valleys. Uncertainty remains between model guidance on
whether the tail edge of the front will ultimately pass through the
forecast area this weekend, and confidence remains low on any one
given outcome. Therefore, the forecast for Saturday and Sunday, and
associated 50 to 60 percent PoPs, will be focused on the broad
cyclonic flow aloft over Central Alabama as the base of the trough
moves through the southeast in conjunction with a rich axis of
moisture (PWATS ~2 inches) ahead of the front. Periods of rain over
the next week will help keep us cooler during the daytime with
highs in the upper 80s to near 90F Saturday and Sunday as ridging
becomes less pronounced over the forecast area.

86

&&

.AVIATION...
18Z TAF Discussion.

Afternoon convection will be biggest forecast challenge for this
TAF period. VFR conditions & variable winds at 5-7 kts should
continue outside TSRA activity, which may impact most if not all
terminals at some point today. Best chances reside this afternoon
& have handled with TEMPO groups generally after ~20Z. Though
scattered SHRA & TSRA will likely continue into the evening,
expecting decreasing coverage & intensity after dark. Have
included MVFR vis at EET/TOI towards 10-12Z tomorrow morning,
especially since rain-cooled air may be in place overnight. Will
watch trends for MVFR conditions at other terminals, as well as
monitor obs for any needed amendments due to TSRA activity this
afternoon.

40/Sizemore

&&

.FIRE WEATHER...

Rain chances begin increasing today with scattered to numerous
afternoon showers and thunderstorms possible most days this week.
Temperatures will gradually return to normal levels by mid week as
relative humidity values continue to rise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  96  71  94  70 /  20  40  20  40  30
Anniston    71  95  72  94  71 /  30  40  30  40  30
Birmingham  73  97  74  96  73 /  20  40  30  40  30
Tuscaloosa  74  96  74  95  73 /  20  40  30  40  30
Calera      71  96  72  94  71 /  30  40  30  40  30
Auburn      72  91  72  91  72 /  40  50  30  50  30
Montgomery  73  95  73  94  73 /  40  50  30  50  30
Troy        71  92  71  92  70 /  40  60  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 9 PM CDT this evening for the following
counties: Autauga...Bibb...Chilton...Dallas...Fayette...Greene...
Hale...Jefferson...Lamar...Lowndes...Marion...Montgomery...
Perry...Pickens...Shelby...Tuscaloosa...Walker.

&&
Hazardous weather outlook, Aug 19, 4:30 AM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
430 AM CDT Mon Aug 19 2019

ALZ011>015-017>050-201230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
430 AM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Hot temperatures along with increasing moisture will allow many
afternoon heat indices to reach above 100 degrees. Some in the west
half of Central Alabama could see values go above 105.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

With continue hot and humid conditions, a few areas may see
afternoon heat indices get close to 105 again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

08

In the hours before

Special weather statement, Aug 19, 1:11 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
111 PM CDT Mon Aug 19 2019

ALZ033-034-191845-
Bibb AL-Perry AL-
111 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY AND
SOUTHWESTERN BIBB COUNTIES UNTIL 145 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 8 miles south of Brent, moving southwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brent, Heiberger, Sprott and Ellards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3292 8720 3278 8704 3263 8720 3272 8735
      3285 8742 3288 8742
TIME...MOT...LOC 1811Z 054DEG 9KT 3281 8718

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:48 AM CDTHeat AdvisoryBMXAutauga, Bibb, Chilton, Dallas, Fayette, Greene and 11 more16 hr
Aug 19, 1:11 PM CDTSpecial Weather StatementBMXPerry34 min
Aug 19, 1:47 PM CDTSpecial Weather StatementBMXHale28 min
Aug 19, 1:48 PM CDTSpecial Weather StatementBMXBibb27 min
Aug 19, 2:17 PM CDTSpecial Weather StatementBMXPerry28 min
Aug 19, 2:20 PM CDTSpecial Weather StatementBMXBibb25 min
Aug 19, 2:34 PM CDTSpecial Weather StatementBMXDallas26 min
Aug 19, 2:37 PM CDTSpecial Weather StatementBMXGreene23 min
Aug 19, 2:48 PM CDTSpecial Weather StatementBMXCherokee42 min
Aug 19, 3:06 PM CDTSpecial Weather StatementBMXFayette24 min
Aug 19, 3:30 PM CDTSpecial Weather StatementBMXCherokee45 min
Aug 19, 3:38 PM CDTSpecial Weather StatementBMXJefferson37 min
Aug 19, 3:42 PM CDTSpecial Weather StatementBMXGreene33 min
Aug 19, 3:46 PM CDTSpecial Weather StatementBMXFayette29 min
Aug 19, 3:59 PM CDTSpecial Weather StatementBMXCherokee31 min
Aug 19, 4:38 PM CDTSpecial Weather StatementBMXSt. Clair22 min
Aug 19, 4:53 PM CDTSpecial Weather StatementBMXMacon37 min
Aug 19, 5:04 PM CDTSpecial Weather StatementBMXMontgomery26 min
Aug 19, 5:06 PM CDTSpecial Weather StatementBMXCleburne39 min
Aug 19, 5:09 PM CDTSpecial Weather StatementBMXDallas36 min
Aug 19, 5:12 PM CDTSevere Thunderstorm WarningBMXMacon33 min
Aug 19, 5:24 PM CDTSevere Thunderstorm WarningBMXMontgomery18 min
Aug 19, 5:27 PM CDTSpecial Weather StatementBMXTalladega48 min
Aug 19, 5:30 PM CDTSpecial Weather StatementBMXSt. Clair15 min
Aug 19, 5:39 PM CDTSpecial Weather StatementBMXRandolph51 min
Aug 19, 5:57 PM CDTAreal Flood AdvisoryBMXMontgomery2 hr
Aug 19, 6:10 PM CDTSpecial Weather StatementBMXRussell35 min
Aug 19, 6:19 PM CDTSpecial Weather StatementBMXLowndes26 min
Aug 19, 6:31 PM CDTSpecial Weather StatementBMXJefferson29 min
Aug 19, 6:49 PM CDTSpecial Weather StatementBMXJefferson26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.